Tennessee, 2015

Hail and Damaging Winds in Tennessee, April 19 to 20, 2015

April 19 to 20, 2015 · NWS OHX · 26 events in 15 counties and zones

A quasi-linear convective system (QLCS) moved into Middle Tennessee from the west during the late evening hours on April 19 into the early morning hours on April 20. Numerous reports of damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A quasi-linear convective system (QLCS) moved into Middle Tennessee from the west during the late evening hours on April 19 into the early morning hours on April 20. Numerous reports of damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 19, 1:00 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 19, 1:00 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT SUN APR 19 2015

.DISCUSSION...SURFACE MAP AT 18Z SHOWS A 1000 MB LOW CENTERED OVER
SOUTHERN ILLINOIS, WITH A WARM FROM SITUATED TO OUR NORTH, A
COLD FRONT STILL WEST OF THE MISSISSIPPI RIVER, AND A PRE-FRONTAL
TROUGH JUST NOW CROSSING THE TENNESSEE RIVER THAT IS PROVIDING THE
FOCUS FOR A DEVELOPING LINE OF CONVECTION. SATELLITE IMAGERY IS
STARTING TO SHOW SOME BREAKS IN THE CLOUDS, ESPECIALLY WEST OF
NASHVILLE. LAPS SOUNDING FOR BNA AT 18Z SHOWS WEAK INSTABILITY,
WITH A LIFTED INDEX OF -3.3 AND A CAPE OF 962 J/KG. ATMOSPHERE
REMAINS SUFFICIENTLY MOIST, WITH PRECIPITABLE WATER OF 1.44 INCHES
AND A K-INDEX OF 34. LATEST HRRR SHOWS SCATTERED CELLS ACROSS
MIDDLE TENNESSEE UNTIL A MORE ORGANIZED LINE OF CONVECTION COMES
THROUGH WITH THE COLD FRONT BETWEEN 04Z AND 09Z. GIVEN THE TIMING
OF THE FRONT, THE POTENTIAL FOR WIDESPREAD SEVERE STORMS APPEARS
LOW, ALTHOUGH MIDDLE TENNESSEE DOES REMAIN UNDER A SLIGHT RISK OF
SEVERE WEATHER TODAY AND TONIGHT, SO ISOLATED CASES OF SEVERE
ACTIVITY ARE STILL POSSIBLE. AFTER A FEW LINGERING SHOWERS ON
MONDAY, LOOK FOR A BRIEF RESPITE ON TUESDAY BEFORE THE NEXT COLD
FRONT DROPS SOUTHWARD THROUGH MIDDLE TENNESSEE WEDNESDAY AND
THURSDAY. GIVEN THAT THE UPPER FLOW ACROSS THE REGION WILL REMAIN
EITHER CYCLONIC OR ZONAL, WARM ADVECTION WILL BE HARD TO COME BY,
AND SO TEMPERATURES DURING THE NEXT 7 DAYS WILL REMAIN AT OR BELOW
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  67  43  72 /  50  40  10  10
CLARKSVILLE    57  66  41  71 /  50  40  05  10
CROSSVILLE     58  62  42  63 /  50  60  20  10
COLUMBIA       59  68  43  73 /  60  30  10  10
LAWRENCEBURG   57  67  43  72 /  60  20  10  10
WAVERLY        57  68  42  72 /  60  30  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ROSE
Hazardous weather outlook, Apr 19, 4:27 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT SUN APR 19 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
527 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE SUNDAY AFTERNOON INTO SUNDAY NIGHT. AFTER WIDESPREAD
RAIN SUNDAY MORNING...ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AND AGAIN
SUNDAY NIGHT. A FEW STORMS MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TODAY AND
TONIGHT.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/NWS NASHVILLE

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

In the hours before

Special weather statement, Apr 19, 8:57 AM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
957 AM CDT SUN APR 19 2015

TNZ028-191530-
WILSON-
957 AM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 956 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RURAL HILL...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE RURAL HILL...GLADEVILLE...BELINDA
CITY...MOUNT JULIET...LEBANON AND DICKERSON CHAPEL RECREATION AREA.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3635 8635 3631 8636 3631 8630 3634 8630
      3635 8627 3630 8626 3635 8621 3629 8613
      3625 8612 3604 8638 3604 8641 3611 8654
      3614 8653 3614 8656 3620 8658 3628 8654
      3634 8644 3631 8640 3636 8637

11
Special weather statement, Apr 19, 10:05 AM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CDT SUN APR 19 2015

TNZ009-191645-
MACON-
1105 AM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR MACON COUNTY...

AT 1102 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORMS NEAR HARTSVILLE...MOVING NORTHEAST
AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LAFAYETTE AND RED BOILING SPRING.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3664 8608 3662 8579 3651 8581 3643 8604
      3647 8619 3648 8619 3649 8623 3664 8610

07
Special weather statement, Apr 19, 1:51 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT SUN APR 19 2015

TNZ025-057-059-060-192015-
DICKSON-HICKMAN-MAURY-WILLIAMSON-
251 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN...MAURY AND
WILLIAMSON COUNTIES...

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CENTERVILLE...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTERVILLE...PRIMM SPRINGS...
LYLES...BON AQUA AND FAIRVIEW.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3609 8717 3605 8718 3605 8712 3592 8696
      3571 8738 3583 8749 3615 8724

11
Special weather statement, Apr 19, 2:07 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
307 PM CDT SUN APR 19 2015

TNZ026-027-059-192030-
CHEATHAM-DAVIDSON-WILLIAMSON-
307 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND
WILLIAMSON COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PEGRAM...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NATCHEZ TRACE AT HIGHWAY 96...
KINGSTON SPRINGS...PEGRAM...BELLEVUE...FOREST HILLS...BELLE MEADE...
BELLS BEND...BERRY HILL...BEAMAN PARK...NASHVILLE AND WHITES CREEK.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3606 8657 3594 8703 3610 8717 3637 8699
      3637 8698 3638 8695 3639 8689

11

The radar

The Nashville radar (KOHX), 18 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
April 19, 2:33 PM CST
Where
Davidson County, 1.78 mi SW of Inglewood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.200, -86.750

A few trees and power lines were blown down in East Nashville.

Thunderstorm Wind, Davidson

When
April 19, 2:37 PM CST
Where
Davidson County, 1.44 mi E of Maplewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.230, -86.694

A tree was blown down blocking Pennington Bend Road near Grace Church.

Thunderstorm Wind, Davidson

When
April 19, 2:40 PM CST
Where
Davidson County, Rayon City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.270, -86.670

An outbuilding was destroyed with sheet metal blown into nearby trees.

Thunderstorm Wind, Coffee

When
April 19, 3:25 PM CST
Where
Coffee County, 1.39 mi S of Riley Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.450, -86.220

Three trees were blown down on Riley Creek Road near Normandy Lake.

Hail, Montgomery

When
April 19, 11:07 PM CST
Where
Montgomery County, Clarksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.530, -87.350

Penny to nickel size hail was reported near downtown Clarksville.

Thunderstorm Wind, Hickman

When
April 19, 11:25 PM CST
Where
Hickman County, 2.43 mi SW of Deans
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.704, -87.509

Trees were blown down on Highway 100 West near Beaverdam Road.

Thunderstorm Wind, Hickman

When
April 19, 11:30 PM CST
Where
Hickman County, 3.64 mi S of Wrigley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.847, -87.349

Trees were blown down on Highway 230.

Thunderstorm Wind, Cheatham

When
April 19, 11:41 PM CST
Where
Cheatham County, 1.02 mi S of Lillamay
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.215, -87.047

Trees were blown down on Sams Creek Road at Dry Creek Road.

Thunderstorm Wind, Cheatham

When
April 19, 11:41 PM CST
Where
Cheatham County, 0.63 mi NNE of Sycamore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.328, -87.045

Trees were blown down on Sycamore Valley Road at Fox Hill Road.

Thunderstorm Wind, Davidson

When
April 19, 11:55 PM CST
Where
Davidson County, Joelton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.320, -86.870

Trees were blown down in Joelton.

Thunderstorm Wind, Davidson

When
April 20, 12:00 AM CST
Where
Davidson County, Whites Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.270, -86.830

A tree was blown down in Whites Creek.

Thunderstorm Wind, Davidson

When
April 20, 12:05 AM CST
Where
Davidson County, 1.63 mi NE of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.264, -86.746

Trees and power lines were blown down along Tuckahoe Road.

Thunderstorm Wind, Davidson

When
April 20, 12:10 AM CST
Where
Davidson County, 0.89 mi SSW of Rayon City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.259, -86.678

A tree was blown down onto a mobile home on Cheyenne Blvd causing significant damage. No injuries occurred.

Thunderstorm Wind, Williamson

When
April 20, 12:10 AM CST
Where
Williamson County, 0.7 mi SSE of Mudsink
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.911, -86.815

A tree was blown down blocking the driveway of a home on Highway 96 East near I-65.

Thunderstorm Wind, Davidson

When
April 20, 12:20 AM CST
Where
Davidson County, 0.78 mi N of Wrencoe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.031, -86.700

A tree was blown down blocking Barnes Road.

Thunderstorm Wind, Wilson

When
April 20, 12:22 AM CST
Where
Wilson County, 4.48 mi NNE of Greenlawn
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.313, -86.550

Thunderstorm Wind, Sumner

When
April 20, 12:35 AM CST
Where
Sumner County, 1.44 mi SW of Providence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.567, -86.340

A tree was blown down partially blocking the roadway at Highway 52 at Mount Vernon Road.

Thunderstorm Wind, Marshall

When
April 20, 12:35 AM CST
Where
Marshall County, 1.23 mi SSE of Verona
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.515, -86.768

A trained spotter at 2161 Verona Caney Road reported power poles were snapped, trees were blown down blocking his driveway, and tree debris was plastered onto his barn.

Thunderstorm Wind, Macon

When
April 20, 1:15 AM CST
Where
Macon County, Red Boiling Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.530, -85.850

A few trees were blown down on back roads in eastern Macon County.

Thunderstorm Wind, Jackson

When
April 20, 1:34 AM CST
Where
Jackson County, 1.09 mi S of Gainesboro Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.384, -85.628

A tree was blown down blocking York Highway.

Thunderstorm Wind, Clay

When
April 20, 1:36 AM CST
Where
Clay County, 1.92 mi NW of Celina
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.568, -85.527

Trees and power lines were blown down on Highway 52 West.

Thunderstorm Wind, Warren

When
April 20, 1:40 AM CST
Where
Warren County, 1.62 mi NE of Smartt
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.648, -85.812

WSMV-TV reported a 50 mph wind gust was measured at Warren County High School, and a nearby tree was blown into a roadway.

Thunderstorm Wind, Grundy

When
April 20, 1:49 AM CST
Where
Grundy County, Monteagle
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.250, -85.830

Numerous trees were blown down in Monteagle with some falling on houses.

Thunderstorm Wind, Grundy

When
April 20, 1:55 AM CST
Where
Grundy County, 0.6 mi SSE of Payne Cove
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.322, -85.825

Numerous trees were blown down in Payne Cove.

Thunderstorm Wind, Grundy

When
April 20, 2:00 AM CST
Where
Grundy County, Altamont
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.430, -85.730

Trees and power lines were blown down across Grundy County.

Thunderstorm Wind, White

When
April 20, 2:00 AM CST
Where
White County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.930, -85.470

A tree was blown down onto a house in Sparta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567252, 567253, 567254, 567256, 567258, 567260, 567261, 567262, 567264, 567265, 567267, 567268, 567269, 567270, 567271, 567272, 567273, 567275, 567277, 567279, 567281, 567282, 567283, 567288, 567285, 567286.